Texas, 2017

Tornadoes and Hail in Texas, May 16, 2017

May 16, 2017 · NWS AMA · 31 events in 6 counties and zones

An active day of severe weather across central and eastern TX and OK Panhandles. An upper low analyzed near Las Vegas, NV in the morning opened as it bottoms out over srn NM in the afternoon before lifting and deepening again as it ejected over the Panhandles later that evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An active day of severe weather across central and eastern TX and OK Panhandles. An upper low analyzed near Las Vegas, NV in the morning opened as it bottoms out over srn NM in the afternoon before lifting and deepening again as it ejected over the Panhandles later that evening. Dryline slowly mixed east early afternoon on the 16th and with the more significant synoptic forcing hanging back and fairly meridional flow aloft. Mid to upper 60s dewpts were present over the eastern half of the Panhandles and with the exception of the very western edge of the deep sfc moisture, these dewpts did not mix out much through the day. Some standards parameters across the eastern Panhandles in particular included 400-600 m^2/s^2 Helicity with 3000-4000 J/kg of SBCAPE. This environment lead to numerous very large hail reports and several tornadoes, with one or two being long tracked over several miles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 16, 12:28 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, May 16, 12:28 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
128 PM CDT Tue May 16 2017

.MESOSCALE UPDATE...
...Severe weather outbreak likely today...

* Overview/Bottom Line: This has the makings of a pretty
  significant severe weather outbreak and as much we dug for a
  reason it may not happen, there are few to point to. Everyone
  stay safe and weather aware today!

* Synoptic Overview: A synoptically evident severe weather outbreak
  pattern has set up with pretty much all the boxes checked and also
  verified by observational data. In short, an upper low analyzed
  near Las Vegas this morning will open as it bottoms out over srn
  NM this afternoon before lifting and deepening again as it ejects
  over us tonight. Though the best height falls will occur this
  evening, modest height falls and the approach of a lead shortwave
  will be able to easily overcome a weak EML with storms all but
  guaranteed to form this afternoon.

* Mesoscale: A dryline is slowly mixing east early this afternoon
  and with the more significant synoptic forcing hanging back and
  fairly meridional flow aloft, think dryline progression will
  continue to be slow early this afternoon. Mid to upper 60s dewpts
  are present over the eastern half of the Panhandles and with the
  exception of the very western edge of the deep sfc moisture, these
  dewpts should not mix out much through the day. Unlike many severe
  weather days around here, this one won't require sunshine and
  strong daytime heating as forecast soundings indicate 76/68 will
  yield upwards of 3500 J/kg MLCAPE in the east. Even if
  temperatures rise to the mid 80s...mixing of dewpts into the low
  to mid 60s that would occur simultaneously would probably keep
  CAPE values in the same range as they would be with 76/68. These
  T/Td trends will be monitored closely though for tornado potential
  this afternoon as more limited mixing could actually somewhat
  counter-intuitively increase the tornado threat by keeping LCLs
  lower. In addition to expecting MLCAPE values to push 3500-4000
  J/kg, a good deal of 0-3km MLCAPE should be noted with values
  pushing 150 J/kg this afternoon. CAPE in the hail growth zone will
  be near or surpass 1000 J/kg as well, so thermodynamically this
  event is on point.  If that wasn't quite exciting (or scary)
  enough for you, kinematically this event may be better. After a
  period of veer-back-veer profiles early this afternoon (seen on
  the 18z KAMA special sounding), expected veering flow around h6
  will put the last piece of the puzzle in place to create uber-
  favorable shear profiles. These forecast profiles feature veering
  and mostly strengthening flow with height through the entire
  atmosphere and effective and 0-8km bulk shears of 60-70 kts.
  Initially weak low level shear/helicity will increase rapidly late
  this afternoon, especially in the eastern 2 tiers of Panhandle
  counties.

* Threats and Timing: Storms may struggle a bit intially due to the
  VBV profile and a bit of remaining CINH, but won't take long to
  get going in earnest and this is an "all-threats" kind of day,
  though fast storm motions could keep the flash flood threat on the
  lower side. The biggest concerns are tornadoes and large to giant
  hail given supercell storm mode and the aforementioned CAPE/shear
  combo. Some hail could get as big as softballs.  The tornado
  threat is pretty concerning late this afternoon/early evening as 0-
  1 SRH values increase to nearly 300 m2/s2 by 23Z in the southeast
  TX Panhandle and over 200 m2/s2 further north. Given this and
  expected discrete or quasi-discrete supercell storm mode, concern
  certainly exists for a strong tornado or two.  The best tornado
  threat will be 20Z-01Z in the eastern half of the combined
  Panhandles with the first round of storms, though another tornado
  threat cannot be ruled out in the far east with a possible second
  round later this evening. This second round of storms will be
  conditional on the first round, but the stronger dynamics as the
  main upr wave crosses should help make up for any lacking
  thermodynamics in the wake of the first round.

* Location: As has been mentioned, the eastern half of the
  Panhandles looks the best.  Right now it looks like the western
  edge of the severe threat will be bounded by a Canyon to Amarillo
  to Stinnett to Spearman to Liberal line.  None of these
  aforementioned locations are free from a severe threat though the
  tornado threat on the western edge is certainly lower than it is
  further east.  If a second round materializes, it should occur
  after 9 PM and be confined to areas east of a Clarendon to Pampa
  to Perryton line.

&&
Simpson

.PREV DISCUSSION... /Issued 1209 PM CDT Tue May 16 2017/

AVIATION...
For the 18z TAFs...
Thunderstorm development along and ahead of dryline early this
afternoon.  Dryline currently extends from a line from west of
Guymon to Boys Ranch to Hereford.  Thus, DHT not expected to be
impacted by thunder.  Threat for thunder should diminish at AMA
and GUY before 00z Wednesday.  Next issue will be strong west or
southwest winds following passage of Pacific cold front this
evening.  VFR conditions should prevail in post-frontal airmass
unless blowing dust causes visibility to lower.  Will monitor and
amend as necessary.

Cockrell

PREV DISCUSSION... /Issued 1116 AM CDT Tue May 16 2017/

UPDATE...
We are updating forecasts to accentuate severe and tornado
potential this afternoon and evening. Text products out soon.

Cockrell

PREV DISCUSSION... /Issued 315 AM CDT Tue May 16 2017/

DISCUSSION...
Closed off upper level low near Las Vegas, NV will open up as it
moves this way today and tonight. By late tonight this wave should
be moving through northwest Kansas. As this upper level feature
approaches the panhandles today, upper level diffluence will
increase, low level moisture will increase and the lower and mid
level shear will increase. A dryline is expected to be located north
south across the central panhandles by the time thunderstorms
develop this afternoon. Thunderstorms are then expected to move off
to the east and northeast through the late afternoon and early
evening. A Pacific cold front will sweep across the panhandles by
late this evening and this should touch off another round of
thunderstorms when it catches up to the dryline, but these are
expected to be east of our area. Some models want to start some
isolated thunderstorms by late morning across the central and
eastern panhandles. This seems possible given the likelihood of an
uncapped atmosphere by this time. Have gone ahead and added some
slight chance pops there. Some of the storms will likely become
severe today with large hail and damaging winds the main threats. A
tornado or two also can not be ruled out given the better shear
environment and the additional low level moisture.

Wednesday looks like a dry day as this system moves away from the
panhandles and a dry downsloping wind takes over.

Models do not quite agree on what may happen on Thursday as another
upper level low moves into the 4-corners region. As this low moves
into the 4-corners it will  help to increase directional shear and
upper level diffluence. At this point, it looks like the north and
eastern areas have the best chance of precipitation during the day
and then as a cold front moves south across the region Thursday
night and Friday all areas get a chance of precipitation.

The weekend looks dry at this point and then another chance of rain
may move into the region by Monday as another system moves southeast
toward the 4-corners region in a northwest flow aloft.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

9/3
Hazardous weather outlook, May 16, 10:23 AM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1123 AM CDT Tue May 16 2017

OKZ001>003-TXZ001>020-170430-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
1123 AM CDT Tue May 16 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous thunderstorms are expected, mainly across
the eastern half of the Panhandles. Severe weather is likely to
occur, with very large hail, damaging winds, and isolated
tornadoes into the early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are again possible Thursday, Friday and Monday. A
few storms during this time could become severe with large hail
and damaging winds the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and this
evening.

Cockrell

In the hours before

Special weather statement, May 16, 12:26 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
126 PM CDT TUE MAY 16 2017

TXZ003-004-161900-
Ochiltree TX-Hansford TX-
126 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HANSFORD AND WESTERN
OCHILTREE COUNTIES UNTIL 200 PM CDT...

At 125 PM CDT, Doppler radar was tracking a strong thunderstorm over
Spearman, moving north-northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Perryton, Spearman, Waka and Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3606 10103 3605 10134 3650 10127 3650 10064
TIME...MOT...LOC 1825Z 201DEG 36KT 3621 10121

Ward
Special weather statement, May 16, 12:52 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
152 PM CDT TUE MAY 16 2017

TXZ002-003-007-008-161915-
Hutchinson TX-Sherman TX-Hansford TX-Moore TX-
152 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUTCHINSON...
SOUTHERN HANSFORD...SOUTHEASTERN SHERMAN AND NORTHEASTERN MOORE
COUNTIES UNTIL 215 PM CDT...

At 151 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Pringle, or 18 miles northwest of Borger, moving
northeast at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Spearman, Stinnett, Gruver, Morse and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3618 10108 3612 10109 3576 10151 3581 10175
      3637 10162
TIME...MOT...LOC 1851Z 205DEG 49KT 3589 10157

Guerrero

The radar

The Amarillo radar (KAMA), 54 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

22 hail, 7 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Carson

When
May 16, 1:55 PM CST
Where
Carson County, 0.56 mi E of White Deer
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.430, -101.170

Tornado, Hansford

When
May 16, 2:04 PM CST to 2:05 PM CST
Where
Hansford County, 10.89 mi NNE of Spearman to 10.97 mi NNE of Spearman
Rating
EF0
Path length
0.09 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
36.350, -101.140

Brief tornado touchdown for one minute.

Hail, Donley

When
May 16, 3:00 PM CST
Where
Donley County, 4.48 mi SSE of Howardwick
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
35.010, -100.890

Hail, Donley

When
May 16, 3:00 PM CST
Where
Donley County, 4.48 mi SSE of Howardwick
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
35.010, -100.890

Hail, Donley

When
May 16, 3:13 PM CST
Where
Donley County, 0.89 mi NE of Howardwick
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
35.080, -100.910

Hail, Gray

When
May 16, 3:29 PM CST
Where
Gray County, 2.99 mi SSW of Mc Lean
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
35.190, -100.620

Hail, Donley

When
May 16, 3:29 PM CST
Where
Donley County, 10.74 mi ESE of Jericho
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.120, -100.740

Hail, Donley

When
May 16, 3:30 PM CST
Where
Donley County, 11.09 mi ENE of Howardwick
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
35.110, -100.730

Hail, Gray

When
May 16, 3:34 PM CST
Where
Gray County, 2.99 mi SSW of Mc Lean
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
35.190, -100.620

Hail, Gray

When
May 16, 3:36 PM CST
Where
Gray County, 2.99 mi SSW of Mc Lean
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
35.190, -100.620

Hail, Gray

When
May 16, 3:36 PM CST
Where
Gray County, Mc Lean
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.230, -100.600

Tornado, Donley

When
May 16, 3:39 PM CST to 3:50 PM CST
Where
Donley County, 15.27 mi E of Jericho to 15.43 mi E of Jericho
Rating
EF0
Path length
1.39 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
35.160, -100.650

Tornado on the ground observed by NWS Employee.

Hail, Gray

When
May 16, 3:45 PM CST
Where
Gray County, 2.82 mi SSW of Mc Lean
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
35.190, -100.610

Hail, Gray

When
May 16, 3:50 PM CST
Where
Gray County, 1.69 mi E of Mc Lean
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.230, -100.570

Tornado, Wheeler

When
May 16, 3:53 PM CST to 3:54 PM CST
Where
Wheeler County, 7.93 mi W of Lela to 7.88 mi W of Lela
Rating
EF0
Path length
0.06 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
35.230, -100.490

Tornado observed by storm chaser.

Hail, Collingsworth

When
May 16, 4:09 PM CST
Where
Collingsworth County, 5.83 mi ENE of Quail
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
34.900, -100.350

Hail, Collingsworth

When
May 16, 4:15 PM CST
Where
Collingsworth County, 0.57 mi E of Wellington
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
34.850, -100.210

Tornado, Wheeler

When
May 16, 4:16 PM CST to 4:17 PM CST
Where
Wheeler County, 6.44 mi NNW of Lela to 6.5 mi NNW of Lela
Rating
EF1
Path length
0.09 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
35.310, -100.380

Brief tornado touched down and caused tree damage and damage to a powerline off of County Road 9 in rural Wheeler County.

Hail, Collingsworth

When
May 16, 4:24 PM CST
Where
Collingsworth County, Lutie
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
35.020, -100.230

Tornado, Wheeler

When
May 16, 4:25 PM CST to 4:44 PM CST
Where
Wheeler County, 4.83 mi NW of Twitty to 5.01 mi NW of Kelton
Rating
EF2
Path length
9.18 mi
Path width
1,250 yd
Reported by
NWS Storm Survey
Coordinates
35.370, -100.290

Multiple reports of a tornado from NWS Employee and storm chasers. This tornado touched down around 525 pm CDT 5 miles south southwest of wheeler. The tornado moved northeast and was on the ground for approximately 9.1 miles and around 19 minutes.

Hail, Collingsworth

When
May 16, 4:26 PM CST
Where
Collingsworth County, 6.03 mi ENE of Quail
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
34.910, -100.350

Hail, Collingsworth

When
May 16, 4:30 PM CST
Where
Collingsworth County, 0.89 mi SE of Lutie
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
35.010, -100.220

Hail, Wheeler

When
May 16, 4:34 PM CST
Where
Wheeler County, 6.2 mi SSE of Mobeetie
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.440, -100.380

Hail, Wheeler

When
May 16, 4:38 PM CST
Where
Wheeler County, 0.89 mi SW of Wheeler
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.440, -100.280

Thunderstorm Wind, Wheeler

When
May 16, 4:40 PM CST
Where
Wheeler County, 3.24 mi SSE of Wheeler
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.410, -100.240

Multiple power poles snapped, power lines down, and trees down on highway 83.

Hail, Collingsworth

When
May 16, 4:44 PM CST
Where
Collingsworth County, 7.92 mi E of Lutie
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
35.020, -100.090

Tornado, Collingsworth

When
May 16, 4:45 PM CST to 4:46 PM CST
Where
Collingsworth County, 10.19 mi E of Lutie to 10.47 mi E of Lutie
Rating
EF0
Path length
0.29 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
35.020, -100.050

Tornado reported on the ground by storm chasers in the area.

Thunderstorm Wind, Wheeler

When
May 16, 4:50 PM CST
Where
Wheeler County, 3.95 mi NW of Kelton
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.440, -100.170

Four telephone poles broken off at ground. Three to four trees also damaged.

Tornado, Collingsworth

When
May 16, 4:50 PM CST to 4:51 PM CST
Where
Collingsworth County, 10.19 mi E of Lutie to 12.45 mi E of Lutie
Rating
EF0
Path length
2.26 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
35.020, -100.050

Tornado reported on the ground by storm chasers in the area.

Hail, Wheeler

When
May 16, 5:09 PM CST
Where
Wheeler County, 3.96 mi ESE of Allison
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
35.570, -100.040

Hail, Collingsworth

When
May 16, 8:16 PM CST
Where
Collingsworth County, 4.3 mi NNW of Wellington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.910, -100.240

Late report. Mostly dime to a few quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702745, 702746, 702747, 702748, 702749, 702750, 702751, 702752, 702753, 702754, 702755, 702756, 702757, 702758, 702775, 702759, 702760, 702761, 702762, 702763, 702764, 702765, 702766, 702767, 702768, 702769, 702770, 702771, 702772, 702773, 702774.